Demi Moore 911 call highlights dangers of synthetic cannabinoids

January 27, 2012, 6:43 pm

The Los Angeles Fire Department has released tape of a 911 call placed this past Monday from the Benedict Canyon home of actress Demi Moore. On the tape, an unidentified female caller tells the operator that:

She smoked something. It’s not marijuana, but it’s similar to incense, and she seems to be having convulsions of some sort.

The substance the caller is describing certainly seems to be some form of synthetic cannabinoid such as “Spice” or “K2”.

Last month, TPR reviewed a case report describing a 19-year-old man who developed seizure activity after smoking a product labelled as “Happy Tiger Incense”. Analysis of that product detected the synthetic cannabinoids JWH-018, JWH-081, JWH-250, and AM-2201. Although it is not clear which — if any — of these chemicals were contained in the product Ms. Moore smoked, AM-2201 is a very potent agonist for the cannabinoid receptor CB1. Seizures have been described after exposure to AM-2201 — at least at online drug discussion forums.

Thankfully, Ms. Moore seems to be recovering. But this unfortunate case again illustrates the potential danger of using “legal highs” or designer drugs.

 

Related posts:

Case report: seizures after smoking a synthetic cannabinoid product

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

 

2 Comments:

  1. Mary Shue Says:

    Do these “synthetic cannabinoids” show up as positive on a cannabis tox screen?
    Mary Shue
    UM Health System ED

  2. Leon Says:

    Mary:

    The synthetic cannabinoids are not detected by urine drug screens.